Nasopharyngeal Stenosis: A Rare Radiotherapy Complication
- 45 Downloads
Acquired nasopharyngeal stenosis after radiotherapy for NPC is rare. We report a case of bilateral choanal stenosis and nasopharygeal stenosis in patient treated with chemo radiotherapy for undifferentieted nasopharnygeal carcinoma.
A 68 years old man treated for undifferentiated nasopharyngeal carcinoma with chemo-radiotherapy 10 years before. He complained of complete nasal obstruction, rhinorrhea, anosmia, snoring and hearing loss. Clinical examination and imaging revealed bilateral choanal stenosis and nasopharyngeal stenosis. Patient underwent a transnasal endoscopic resection for scar tissue with stenting of posterior choanae. Restenosis was noted just after stent removal. Second endoscopic resection of stenosis was done, followed by application of mitomycin-C without stenting. Several months later, the patient has good airflow, a patent nasopharynx without reccurence of stenosis.
The use of topical mitomycin-C may prove useful in the treatment and prevention of subsequent restenosis and scar formation in larynx and tracheal. Mitomycin-C application has being shown useful in treating nasopharyngeal stenosis. It is safely used topically in various surgical sites without major side effect.
Nasopharyngeal stenosis is an unusual complication of radiotherapy that can be successfully treated with combine two modalities: surgical and mitomycin-C as an adjunct.
KeywordsNasopharyngeal carcinoma Stenosis Radiotherapy Mitomycin C
Compliance with Ethical Standards
Conflict of interest
The authors declare no conflict of interest.